Hail, Wilson
- When
- January 26, 11:40 AM CST to 11:45 AM CST
- Where
- Wilson County, 5.66 mi NNE of Labatt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.280, -98.200
A thunderstorm produced five minutes of quarter size hail.
An upper level trough in the wake of a cold front caused isolated thunderstorms. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough in the wake of a cold front caused isolated thunderstorms. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 26, 11:22 AM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1122 AM CST TUE JAN 26 2016 .AVIATION... KEWX AND KDFX RADARS ARE SHOWING SOME ELEVATED CONVECTION OVER THE HILL COUNTRY...WITH SUFFICIENT LIGHTNING STRIKES. THUS...WILL HAVE TO INCLUDE SOME THUNDER IN THE KSAT AND KSSF TERMINALS EARLY IN THE FORECAST...WHERE THE BETTER CHANCES FOR THUNDER ARE. FOR NOW...WILL LEAVE OUT THUNDER AT KDRT (NOT A LOT OF STRIKES OVER THE LAST FEW HOURS) AND KAUS (A BIT FARTHER NORTH) BUT DID MENTION RAIN (TEMPOS WITH VCSH). SHOULD SEE MOST OF THE CONVECTION TAPER OFF BY EARLY EVENING...AND WILL NOT MENTION RAIN AFTER 27/01Z. CIGS WILL BE VFR OUTSIDE OF CONVECTION THIS AFTERNOON AND THIS EVENING (MVFR CIGS OR NEAR MVFR WITH TSRA/SHRA)...WITH GRADUALLY IMPROVING CIGS TOWARD 27/12Z AS THE UPPER SYSTEM BEGINS TO MOVE FARTHER SOUTH AND ALLOWS DRIER AIR TO FILTER INTO THE TERMINAL AREAS. GUSTY NNE WINDS THIS AFTERNOON WILL REMAIN UP FOR A WHILE (GUSTS WILL TAPER OFF THIS EVENING)...WITH WINDS REMAINING AOA 11 KNOTS UNTIL LATE IN THE KAUS AND KSAT TERMINALS AS THE RIDGE BEGINS TO SETTLE INTO THE RIO GRANDE AREA. && .PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX/ UPDATE... HAVE INCREASED POPS LATE THIS MORNING ACROSS THE DEL RIO AREA NORTHWARD TOWARDS CROCKETT AND SUTTON COUNTIES WITH AN AREA OF SHOWERS PUSHING THROUGH. THERE HAVE BEEN A FEW LIGHTNING STRIKES ALSO NOTED WITHIN THE PAST HOUR SO HAVE INCLUDED ISOLATED THUNDER ACROSS THE AREA. OTHERWISE WE ARE STARTING SEE BETTER COVERAGE OF SHOWERS ACROSS OUR SOUTHERN ZONES WITH INCREASING POPS THROUGH THE MID-AFTERNOON HOURS. NAM-12 SHOWS A PRETTY GOOD AREA OF -2 TO -3C SHOWALTER INDEX ACROSS OUR SOUTHERN TIER WITH TOTAL TOTALS AROUND 55C...MENTION ISOLATED THUNDER HERE AS WELL. 12Z DEL RIO SOUNDING SHOWED -20C AT 500MB SO A LOT OF THIS ACTIVITY IS BEING DRIVEN BY COLD POOL INTERACTION WITH THE ELEVATED INSTABILITY AND PASSING SHORTWAVES. IT IS NOT OUT OF THE QUESTION THAT SOME SMALL PEA SIZE HAIL/GRAUPEL MAY FALL WITHIN THE HEAVIER SHOWERS BUT NOT ENTIRELY CONFIDENT TO ADD ANY ENHANCED WORDING INTO THE GRIDS AT THIS TIME. FINALLY...FORECAST SOUNDINGS SHOW A POTENTIAL FOR A RAIN/SNOW MIX OVER NORTHWESTERN VAL VERDE COUNTY THIS EVENING BEFORE THE PRECIP ENDS. NO SNOW ACCUMULATIONS EXPECTED THOUGH. PREV DISCUSSION... /ISSUED 544 AM CST TUE JAN 26 2016/ AVIATION... /12Z TAFS/ VFR CONDITIONS ARE EXPECTED ACROSS AREA SITES THROUGH THE FORECAST PERIOD. MODERATE NORTHERLY WINDS WITH GUSTS UP TO 30 KNOTS ARE EXPECTED ALONG THE I-35 CORRIDOR TERMINALS THROUGH EARLY THIS EVENING. WINDS WILL REMAIN MODERATE LATE THIS EVENING INTO WEDNESDAY. ISOLATED TO SCATTERED SHOWERS ARE EXPECTED ACROSS PARTS OF THE COASTAL PLAINS COUNTIES TODAY AS A FRONTAL BOUNDARY REMAINS NEAR TEXAS COAST. PREV DISCUSSION... /ISSUED 340 AM CST TUE JAN 26 2016/ SHORT TERM (TODAY THROUGH WEDNESDAY)... LIGHT TO AT TIMES MODERATE ISOLATED TO SCATTERED SHOWERS EXPECTED TO OCCUR LATE MORNING INTO THE AFTERNOON TODAY AS A WEATHER DISTURBANCE MOVES OVER THE REGION. MUCH COOLER CONDITIONS WITH BELOW NORMAL HIGHS AND LOWS TODAY AND WEDNESDAY. LIGHT TO MODERATE SHOWERS ARE ONGOING THIS MORNING ALONG THE TEXAS COAST TO 50 MILES INLAND TOWARDS LAVACA AND DEWITT COUNTIES ALONG AND AHEAD OF A COLD FRONT THAT HAS PASSED THROUGH THE AREA. A SHARP 20F DEWPOINT GRADIENT IS NOTED BETWEEN GONZALES AND VICTORIA AS OF 3AM. THIS FRONT SHOULD STALL THROUGH THE MORNING AND AFTERNOON HOURS GIVEN THE LACK OF DEEPER NORTHWESTERN MOMENTUM. PER WATER VAPOR AND RAP ANALYSIS, A POSITIVELY TILTED TROUGH IS CURRENTLY POSITIONED OVER NEW MEXICO INTO NORTH MEXICO. THIS FEATURE WILL AID IN MID-LEVEL INCREASED DIVERGENCE THROUGH THE MORNING AND AFTERNOON. DESPITE THE AREA BEING BEHIND THE COLD FRONT, ENOUGH ISENTROPIC UPGLIDE IN A VERY WEAK ELEVATED UNSTABLE ENVIRONMENT SHOULD ALLOW FOR ISO/SCT SHOWERS TO DEVELOP THIS AFTERNOON. UPDRAFTS ARE NOT EXPECTED TO BE ROBUST AND THUNDER IS NOT EXPECTED GIVEN THE VERY POOR LAPSE RATES IN THE H7-H5 LAYER ABOVE THE STRONG INVERSION. THE HIGHEST RAIN CHANCES HAVE BEEN PLACED ACROSS THE FAR SOUTHEAST COASTAL PLAINS WHERE THE UPGLIDE AND MOISTURE WILL BE MORE ENHANCED. ACCUMULATION AMOUNTS ARE NOT EXPECTED TO BE HIGH WITH MAX TOTALS IN SCATTERED LOCATIONS BETWEEN ONE TENTH AND ONE QUARTER OF AN INCH. MOST LOCATIONS WILL SEE LESS. STRONGER NORTHERLY MOMENTUM WILL ENSUE TONIGHT WITH THE APPROACH OF THE TROUGH AND ISENTROPIC DOWNSLOPING WILL COMMENCE - THUS ENDING THE RAIN CHANCES BY LATE EVENING. DRIER AIR FROM THE NORTH AND WEST WILL ADVECT INTO THE REGION AS PWATS DROP TO 0.3" OR BELOW ON WEDNESDAY. MORE SUN IS EXPECTED WEDNESDAY WITH TEMPERATURES REMAINING ABOUT 5 F DEGREES BELOW NORMAL. LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... TRANQUIL WEATHER EXPECTED THROUGH THE LONG TERM WITH ONE COLD MORNING EXPECTED THURSDAY THAT WILL BE THEN FOLLOWED BY A GRADUAL WARM UP TO NORMAL AND THEN TO ABOVE NORMAL TEMPERATURES INTO THE WEEKEND. SOME LOCATIONS WILL LIKELY REACH NEAR 80 DEGREES BY SUNDAY WITH AMPLE SUN LIKELY. THE NEXT RAIN CHANCE MAY NOT COME UNTIL NEXT TUESDAY WITH A POTENTIAL FRONTAL PASSAGE. THURSDAY MORNING WILL BE THE COOLEST MORNING OF THE NEXT WEEK WITH WIDESPREAD READINGS IN THE UPPER 20S ACROSS THE HILL COUNTRY AND LOWER 30S EVERYWHERE ELSE. SEVERAL MOS GUIDANCE VALUES SUGGESTED LOWER VALUES VS. ORIGINAL BLEND GUIDANCE AND FOLLOWED SUIT BY TRIMMING 2F DEGREES OFF. DEWPOINTS SHOULD BE IN THE LOWER 20S AND WITH NEAR CLEAR SKIES AND CALM WINDS - THIS WOULD LIKELY SET THE STAGE FOR A DECENT RADIATIONAL COOL OFF THAT WOULD OVER ACHIEVE VS. WHAT RAW MODEL GUIDANCE SUGGESTS. WITH SUCH DRY AIR IN PLACE, LARGE DIURNAL RANGES WILL BE THE NORM BY LATE WEEK AS HIGHS WILL REACH INTO THE 60S THURSDAY AFTN THEN 70S FRI/SAT. BY SUNDAY...H925 TEMPS WILL REACH 18-20C THAT WILL SUPPORT SURFACE VALUES CLOSE TO 80F DEGREES. DESPITE A POSSIBLE TROUGH PASSAGE SATURDAY, MOISTURE APPEARS TOO LOW FOR ANY APPRECIABLE RAIN CHANCES THROUGH AT LEAST THE WEEKEND WITH GENERAL ZONAL FLOW NOTED OTHERWISE. IT IS NOT TILL EARLY NEXT WEEK WHEN A LARGER TROUGH TAKES FORM OVER THE INTERMOUNTAIN WEST AND THEN THE CENTRAL PLAINS. BOTH GFS/ECMWF AGREE THAT A FRONTAL PASSAGE COULD OCCUR LATE MONDAY/TUESDAY TIME-FRAME WITH LOW-END RAIN OR POSSIBLY EVEN THUNDER CHANCES. HAVE ONLY PLACE 20% AT THIS PARTICULAR POINT WITH A GENERALLY QUIET WEEK AHEAD. LONGER RANGE MODEL SUITE DOES INDICATE THAT TEMPERATURES WILL BE FALLING SUBSTANTIALLY BY MID TO LATE NEXT WEEK HOWEVER. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 55 37 57 34 66 / 20 10 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 55 36 56 29 65 / 20 10 0 0 0 NEW BRAUNFELS MUNI AIRPORT 55 37 58 31 66 / 20 10 0 0 0 BURNET MUNI AIRPORT 53 33 55 31 65 / 20 10 0 0 0 DEL RIO INTL AIRPORT 57 38 60 32 68 / 100 10 0 0 0 GEORGETOWN MUNI AIRPORT 53 35 54 30 65 / 20 10 0 0 0 HONDO MUNI AIRPORT 56 36 59 29 67 / 50 10 0 0 0 SAN MARCOS MUNI AIRPORT 54 37 56 31 65 / 20 10 0 0 0 LA GRANGE - FAYETTE REGIONAL 55 39 56 31 64 / 50 20 0 0 0 SAN ANTONIO INTL AIRPORT 55 38 57 33 66 / 20 10 0 0 0 STINSON MUNI AIRPORT 56 38 58 32 67 / 20 20 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...99 SYNOPTIC/GRIDS...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 630 AM CST TUE JAN 26 2016 TXZ171>173-183>194-202>209-217>225-228-271230- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 630 AM CST TUE JAN 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1128 AM CST TUE JAN 26 2016
TXZ205-220-221-261815-
WILSON TX-ATASCOSA TX-BEXAR TX-
1128 AM CST TUE JAN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILSON...
SOUTHEASTERN BEXAR AND NORTHWESTERN ATASCOSA COUNTIES UNTIL 1215 PM
CST...
AT 1127 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER POTEET...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...PLEASANTON...JOURDANTON...POTEET...KIRBY...TERRELL
HILLS...ST. HEDWIG...ELMENDORF...CHINA GROVE...LA VERNIA...CALAVERAS
LAKE...LEMING...FAIRVIEW...LONE OAK...SAYERS...SOUTHTON...ADKINS...
CANADA VERDE...PARITA AND MARTINEZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2903 9871 2952 9843 2940 9813 2939 9812
2938 9812 2936 9811 2938 9809 2935 9801
2892 9854
TIME...MOT...LOC 1727Z 216DEG 25KT 2904 9858
HEAVENERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 AM CST TUE JAN 26 2016
TXZ205-261815-
BEXAR TX-
1138 AM CST TUE JAN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEXAR COUNTY UNTIL
1215 PM CST...
AT 1134 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LEON VALLEY...OR 8 MILES NORTHWEST OF SAN ANTONIO...MOVING
NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...LEON VALLEY...HOLLYWOOD PARK...SHAVANO PARK...TIMBERWOOD
PARK...CASTLE HILLS...BALCONES HEIGHTS...HILL COUNTRY VILLAGE AND FIESTA
TEXAS.
LAT...LON 2952 9869 2975 9856 2976 9855 2966 9836
2945 9857
TIME...MOT...LOC 1734Z 213DEG 18KT 2952 9862
MOThe Austin/San Antonio radar (KEWX), 50 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced five minutes of quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612188.